Minocycline hydrochloride is a synthetic tetracycline antibiotic used to treat conditions such as acne vulgaris, rosacea, rheumatoid arthritis, and bullous pemphigoid.1 Tetracycline antibiotics, and minocycline in particular, can cause a blue-black or slate-gray discoloration of tissues including the skin, nails, teeth, oral mucosa, thyroid, and bones.2 There are a few reported cases of minocycline-related ocular pigmentation, including reports of pigmentation of the sclera3-5 and conjunctiva4,6 and a single reported case of retinal pigmentation.4
Wilson ME, Sridhar J, Garg SJ, Forman AR. Spectral-Domain Optical Coherence Tomographic Imaging of Pigmented Retinal Pigment Epithelial Deposits in a Patient With Prolonged Minocycline Use. JAMA Ophthalmol. 2015;133(11):1360–1362. doi:10.1001/jamaophthalmol.2015.2819
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: